Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

May 7, 2017Kiowa County, Colorado

NWS Pueblo, CO issued this special weather statement at May 7, 2017, 6:43 PM MDT for Kiowa County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2017, 6:43 PM MDT (00:43 UTC)
Expired
May 7, 2017, 7:30 PM MDT
In force
47 min
Issued by
NWS Pueblo, CO

County Kiowa County, CO

The radar

The Pueblo radar (KPUX), 84 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1980 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

772 
WWUS85 KPUB 080043
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
643 PM MDT SUN MAY 7 2017
 
COZ089-093-095-097-080130-
Las Animas Vicinity/Bent County CO-Crowley County CO-
Western Kiowa County CO-La Junta Vicinity/Otero County CO-
643 PM MDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO...WESTERN
KIOWA...EAST CENTRAL CROWLEY AND NORTHWESTERN BENT COUNTIES UNTIL 730
PM MDT...

At 641 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cheraw, or 8 miles northeast of North La Junta, moving north at 35 
mph. Other strong storms extended along an area from near Cheraw to 
Arlington to Haswell. 

Localized wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Las Animas, Cheraw, Haswell, Blue Lake, Arlington, John Martin 
Reservoir and Fort Lyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3799 10319 3800 10353 3853 10350 3853 10317
      3861 10317 3861 10289
TIME...MOT...LOC 0041Z 186DEG 32KT 3807 10343 

$$

KT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 7, 3:20 PM MDT, 3 hours 23 minutes earlier.

Area forecast discussion, May 7, 3:20 PM MDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
320 PM MDT Sun May 7 2017

.SHORT TERM...(This evening through Monday)
Issued at 243 PM MDT Sun May 7 2017

...Thunderstorms with Risk of Severe Storms on Monday...

Large upper level low pressure area spinning over southern
California between Los Angeles and Barstow this afternoon will
pivot, take a sharp turn south and end up over central Baja by 6 pm
Monday.  Following this track, southern Colorado will be under a
stream of moisture and instability from the south.  This will result
in scattered showers and thunderstorms this evening and again
tomorrow afternoon and evening.  Storms this evening will primarily
pose risks of lightning, wind gusts to 50 mph, dime size hail and
locally heavy rain. Storms on Monday will carry a severe risk. A
boundary will sag south into southern Colorado Monday morning. This
boundary will be a key ingredient to increasing the severe risk.
Where exactly it will be when convection gets going Monday afternoon
is still in question.  Right now, the favored spot is likely across
northern El Paso County, along the Palmer Divide.  But there are
some model runs that place it much farther south...south of Highway
50.  But, the better bet right now, is probably the Palmer Divide
with it's terrain influence.  This boundary could be the initiation
point for some severe storms developing over northern El Paso County
during the early afternoon and then tracking off to the east
northeast.  The boundary will provide enhanced low level helicities
for the developing storms so this may be the area to watch for the
greatest tornado potential.  South of this boundary, across the
remainder of southern Colorado, there will also be good potential
for severe storms Monday, including large hail, high winds, heavy
rain, lightning and possibly tornadoes.  There will be plenty of
shear, CAPE and instability available.  There will also be a
significant trigger to initiate convection in the form of a strong
shortwave ejecting northeast across the area from the parent system
well to the southwest.  Boundaries, including those being generated
today, will play a significant roll in where the tornado potential
will be.  Another major concern as we move into Monday afternoon
will be the potential for a thunderstorm producing heavy rain to
track over a burn scar.  Particularly the newer scars, like the
Junkins and the Hayden Pass scars. So, a busy Monday afternoon and
evening ahead with some of the first, if not the first, official
severe weather of the season. The National Weather Service Storm
Prediction Center currently has pretty much all of eastern Colorado
from the I-25 corridor eastward under a slight risk for severe
weather Monday. Pay attention to the weather Monday. There could be
some strong or severe storms in your area.

.LONG TERM...(Monday night through Sunday)
Issued at 243 PM MDT Sun May 7 2017

Not much change to the forecast thinking with active weather
expected through mid week. Periods of moderate to heavy rainfall
are possible across the region, including area burn scars which
see an elevated risk of flash flooding.

Monday night through Thursday...a large upper level low pressure
center is forecast to slowly lift out of northern Mexico, across
Arizona and into southwest Kansas through mid week. Abundant
moisture and embedded energy are expected to move across Southern
Colorado which will produce the periods of showers and
thunderstorms.

Expect showers and thunderstorms to be ongoing Monday evening as
an upper disturbance lift north across Colorado. Modest shear and
instability may allow for a few thunderstorms to become strong to
severe over the Plains, including the I-25 corridor. Hail to one
inch and wind gusts to 60 mph are possible. This activity will
lift northeast through the overnight hours clearing much of the
area by Tuesday morning.

Two more upper disturbance will lift north across Colorado Tuesday
into Wednesday. In addition, as the upper level low approaches,
flow around the low will shift more easterly across the region.
The combined moist upslope flow, energy moving across the area
will set the stage for moderate to heavy rainfall across the area.
Locations over the Eastern Mountains, out into the Plains will
have the potential to see the heaviest rainfall. Stronger storms
may produce hail to one inch in diameter and gusty winds. Heavy
showers over area burn scars may produce flash flooding. This will
need to be carefully monitored. In addition, locally heavy
rainfall may lead to flash flooding over urban areas due to
runoff, including Pueblo and Colorado Springs.

By Wednesday night, the upper system will begin ejecting away from
the area, with flow turning northerly on the back side of the
departing system. Continued showers are expected into Thursday,
however, cooler air and less forcing from the upper system will
likely keep most showers from producing as heavy of rainfall.
Expect showers and thunderstorms to come to an end Thursday
evening as the upper system moves away from the area.

Temperatures will go from the 70s on Tuesday and Wednesday, and
fall about 10 to 15 degrees F by Thursday. Lows will remain above
freezing. Snow levels are expected to remain high through much of
the week, with several inches possible above 10 kft. With the
cooler air on Thursday, snow levels may fall to near 8 kft as the
system moves away from the area.

Friday through Sunday...high pressure over the intermountain west
will shift east across Colorado Friday and Saturday before the
next upper system begins to influence the area on Sunday. Weak
instability and residual moisture will likely lead to a few
showers and thunderstorms Friday and Saturday afternoon and
evening. By Sunday, increasing southwesterly flow and embedded
energy may lead to better chances for showers and thunderstorms.
Temperatures will warm through the weekend with upper 70s to lower
80s for highs.  Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 243 PM MDT Sun May 7 2017

Scattered showers and thunderstorms will impact the area for the
next 24 hours, including the KCOS, KPUB and KALS TAF sites.  These
storms are being spawned by a large low pressure system over
southern California that will move to a position over central Baja
by 6 pm Monday.  The system will spin increasing amounts of moisture
and instability north into the flight area, resulting in increasing
storm coverage and intensity Monday afternoon and evening.  Areas of
MVFR, IFR and LIFR flight conditions will be possible when
attempting to navigate areas of precipitation.  Additional
thunderstorm related hazards will include lightning, erratic wind
gusts to around 60 mph, hail and locally intense, heavy rainfall.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LW
LONG TERM...MOZLEY
AVIATION...LW
Hazardous weather outlook, May 7, 11:34 AM MDT, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1134 AM MDT Sun May 7 2017

COZ058>089-093>099-081745-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1134 AM MDT Sun May 7 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated non-severe thunderstorms expected over the region today,
with convective initiation occurring in the early afternoon. The
primary risks are lightning, wind gusts up to 40 mph, and hail up
to penny size.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

For Monday, widespread thunderstorms are expected to initiate
over the mountains in the early afternoon, then spread over the
rest of the region. Once the storms travel over the plains, they
will enter unstable and sheared environments capable of producing
lightning, strong winds, large hail, heavy rain, flash flooding over
burn scared areas, and could produce an isolated tornado or two.

For Tuesday, widespread thunderstorms are expected to initiate
over the mountains in the early afternoon. Primary concerns will
be lightning, strong winds, large hail, heavy rain, burn scar
flooding, and an isolated tornado or two. Additionally, snow
accumulation is likely over the mountains above 8,000 feet.

On Wednesday and Thursday, the upper level low propagates closer to
the region, likely bringing stratiform rain and non severe
thunderstorms. Primary concerns are lightning, small hail, and wind
gusts up to 40 mph.

The models are in decent agreement on the track of the upper level
low, but there is still uncertainty on the strength. Please stay up
to date with the latest forecast.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
possible this afternoon and evening for the eastern mountains and
plains.

SKELLY/SKELLY

In the hours before

Special weather statement, May 7, 1:16 PM MDT, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Pueblo CO
116 PM MDT SUN MAY 7 2017

COZ086-072015-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
116 PM MDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PUEBLO COUNTY UNTIL 215
PM MDT...

At 113 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Salt Creek, or 16 miles south of Pueblo, moving north
at 30 mph.

Dime size hail, wind gusts up to 50 mph, locally heavy rain and
lightning strikes are all possible with this storm.

Locations possibly impacted include...
Pueblo, Boone, Salt Creek,
Blende, Avondale, Pueblo Depot, Pinon, Pueblo West and Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3790 10464 3796 10480 3851 10466 3834 10416
TIME...MOT...LOC 1913Z 202DEG 28KT 3803 10465

LW
Special weather statement, May 7, 2:13 PM MDT, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Pueblo CO
213 PM MDT SUN MAY 7 2017

COZ076-077-079-081-083-072100-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-Northwestern Fremont County  Above 8500Ft CO-
213 PM MDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT AND SOUTHWESTERN
TELLER COUNTIES UNTIL 300 PM MDT...

At 211 PM MDT, Doppler radar was tracking a strong thunderstorm near
Royal Gorge, or 42 miles southwest of Colorado Springs, moving north
at 15 mph.

Dime size hail, winds in excess of 40 mph, heavy rain and lightning
strikes will be possible with this storm.

Locations impacted include...
Royal Gorge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3836 10531 3836 10554 3869 10560 3870 10533
      3872 10533 3872 10526
TIME...MOT...LOC 2011Z 179DEG 15KT 3844 10543

LW
Special weather statement, May 7, 2:20 PM MDT, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
220 PM MDT SUN MAY 7 2017

COZ074-075-087-088-072115-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
220 PM MDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUERFANO AND WEST
CENTRAL LAS ANIMAS COUNTIES UNTIL 315 PM MDT...

At 219 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Spanish Peaks, or 24 miles west of Trinidad, moving
northeast at 30 mph.

Dime size hail, wind gusts up to 50 mph, locally heavy rain and
lightning strikes will be possible with this storm.

Locations impacted include...
Walsenburg, Aguilar, Gulnare and Spanish Peaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3715 10487 3725 10506 3769 10488 3753 10451
TIME...MOT...LOC 2019Z 209DEG 24KT 3728 10492

LW
Special weather statement, May 7, 6:04 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
604 PM MDT SUN MAY 7 2017

COZ086-088-089-093-094-080045-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
604 PM MDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTERO...NORTH CENTRAL LAS
ANIMAS...SOUTHWESTERN CROWLEY AND SOUTHEASTERN PUEBLO COUNTIES UNTIL
645 PM MDT...

At 601 PM MDT, Doppler radar was tracking a strong thunderstorm near
Delhi, or 34 miles southwest of La Junta, moving north at 45 mph.
Other thunderstorms extend along a line from 5 miles northwest of
Delhi to Fowler and Manzanola.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.  Gusty winds in excess of 40 mph will be possible with
any thunderstorms along the line.

Locations impacted include...
Fowler, Ordway, Manzanola, Olney Springs, Crowley and Delhi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3761 10398 3762 10421 3822 10416 3822 10367
TIME...MOT...LOC 0001Z 187DEG 39KT 3772 10408

KT
Special weather statement, May 7, 6:43 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
643 PM MDT SUN MAY 7 2017

COZ089-093-095-097-080130-
Las Animas Vicinity/Bent County CO-Crowley County CO-
Western Kiowa County CO-La Junta Vicinity/Otero County CO-
643 PM MDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO...WESTERN
KIOWA...EAST CENTRAL CROWLEY AND NORTHWESTERN BENT COUNTIES UNTIL 730
PM MDT...

At 641 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cheraw, or 8 miles northeast of North La Junta, moving north at 35
mph. Other strong storms extended along an area from near Cheraw to
Arlington to Haswell.

Localized wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Las Animas, Cheraw, Haswell, Blue Lake, Arlington, John Martin
Reservoir and Fort Lyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3799 10319 3800 10353 3853 10350 3853 10317
      3861 10317 3861 10289
TIME...MOT...LOC 0041Z 186DEG 32KT 3807 10343

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 6:04 PM MDTSpecial Weather StatementPUBOtero41 min
May 7, 6:46 PM MDTSpecial Weather StatementPUBBaca29 min
May 7, 7:24 PM MDTSpecial Weather StatementPUBBent36 min
May 7, 7:59 PM MDTSpecial Weather StatementPUBCrowley31 min
May 8, 12:59 PM MDTSpecial Weather StatementPUBCuster61 min
May 8, 1:47 PM MDTSevere Thunderstorm WarningPUBLas Animas58 min
May 8, 2:10 PM MDTSpecial Weather StatementPUBCuster80 min
May 8, 2:20 PM MDTTornado WarningPUBCuster, Huerfano, Pueblo25 min
May 8, 2:43 PM MDTSevere Thunderstorm WarningPUBLas Animas62 min
May 8, 2:47 PM MDTSevere Thunderstorm WarningPUBPueblo43 min
May 8, 2:52 PM MDTAreal Flood AdvisoryPUBCuster, Fremont, Pueblo3 hr
May 8, 3:22 PM MDTSevere Thunderstorm WarningPUBEl Paso, Fremont, Huerfano, Pueblo38 min
May 8, 3:31 PM MDTSevere Thunderstorm WarningPUBOtero, Pueblo59 min
May 8, 3:37 PM MDTSevere Thunderstorm WarningPUBLas Animas, Otero, Pueblo38 min
May 8, 3:54 PM MDTSevere Thunderstorm WarningPUBEl Paso, Fremont, Pueblo66 min
May 8, 4:14 PM MDTSevere Thunderstorm WarningPUBOtero15 min
May 8, 4:24 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero23 min
May 8, 4:54 PM MDTSpecial Weather StatementPUBCuster51 min
May 8, 5:08 PM MDTSpecial Weather StatementPUBOtero52 min
May 8, 5:20 PM MDTSpecial Weather StatementPUBGunnison40 min
May 8, 5:24 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero, Pueblo36 min

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.